Invasive intestinal aspergillosis is a very rare complication of intensive chemotherapy for acute myeloid leukemia (AML) and is nearly always
fatal. Its rarity and high mortality are probably due to a low suspicion rate and to the difficulty in obtaining histological confirmation.
Clinical case: a 50 year-old man with no relevant past medical conditions was given a diagnosis of AML with mutated NPM1 and was
admitted for treatment. Neutropenic fever was present since entry and chemotherapy (cytarabine + idarrubicin) was started under empirical
broad-spectrum antibiotics. Initially there was no clinical or microbiological documentation of infection, but between days 9 and 12 of the
induction course the patient developed a severe neutropenic enterocolitis and a probable invasive pulmonary aspergillosis, with nonspecific
parenchymal pulmonary infiltrates and consecutive positive serum galactomannans, despite primary prophylaxis with oral voriconazole.
Antifungal therapy was changed to liposomal amphotericin and later to intravenous voriconazole. Although neutropenia resolved and
complete response was documented on day 28, peritonitis developed and the patient underwent surgery. Multiple small bowel disruptions
and extensive ischemia of the descending colon were found. Enterectomy and partial colectomy with ileostomy and colostomy were
performed. Histopathological examination showed necrotic-hemorrhagic ulceration and small bowel infiltration by Aspergillus hyphae.
Therapy with voriconazole was maintained and the patient was discharged on day 60.
Conclusion: invasive intestinal aspergillosis should be considered as a possible cause of enterocolitis in AML. Early surgical intervention
and antifungal treatment remain the mainstay of management and are essential for a favorable outcome.
- ECCMID 25th (2015)